diagnosing pmr

started to be treated for pmr by gp, on oct 12th, at 40 mg pred, had seen him week or so prior to that, and asked for referral to rheumy, at any rate, no bloodwork was done when i saw him oct 11th in excruciating pain, shoulders, couldn,t raise arms, dress brush hair or teeth without terrible pain, buttocks and hamstrings as well, saw rheumy oct 25, now with no baseline blood test, and already on pred, hard for her to diagnose, as i have other back issues etc.,,still she thought 40 far too high to start on, said that would kill any pain from anything going on, but did taper me to 20 mg 7 days ago, i am having some symptons i had initially before i saw my gp with this dose, but not enough in my opinion to go back on higher doses, want to get off this stuff,

3 Replies

oldestnewest
  • If it is PMR you have then the starting dose of 40mg was far too high - that is the dose used for the related illness giant cell arteritis (GCA). If 20 to 25mg absolute max doesn't deal with the symptoms the question has to be asked as to whether it really is PMR.

    On the other hand - you are now at the usual sort of starting dose and should shortly start to reduce slowly to find the lowest dose that manages your symptoms as well as this dose dose. It may not be perfect - nothing ever is - but you should be able to function fairly well with some lifestyle changes. There are a couple of things found quite often alongside PMR that cause similar back pain, including myofascial pain syndrome, but while it will eventually respond some to oral pred it is better managed with local mobilisation therapies or steroid injections.

    But don't be misled by anything you may read in the internet: pred is not a CURE, it is a way of managing the symptoms until the underlying cause of them, an autoimmune disorder which causes your immune system to attack your body tissues in error, burns out and goes into remission. Which happens for about a quarter of patients in a couple of years, for about half in something like 5 years and for a quarter it takes much longer even than that. Until that happens - stopping taking pred will simply result in a return of the symptoms you had to start with. There are no other medications that work successfully in PMR.

    No-one LIKES taking pred, but for most of us it beats the alternative: disablity and constant pain. If you develop GCA, then you have an even starker choice. Without pred, and at higher doses at first, you run the risk of losing your sight. Some doctors think that not managing PMR can increase the risk of progression to GCA but that is disputed, and for some, despite their PMR being treated they still progress to developing GCA as the low doses used for PMR are not adequate to stop GCA.

  • Hi,

    As usual totally agree with PMRpro, so won't re-iterate what advice she has already given, other than to say - nobody WANTS to take Pred, but it is the only drug that will control your inflammation and therefore pain associated with PMR.

    As someone who suffered for 18 months before diagnosis subsequently losing sight in one eye, Pred to me was a miracle. Yes, it does have nasty side effects for some, but the alternative is not worth considering.

    As for your current symptom - just monitor them carefully, and if you get any of the classic GCA head problems you may have to reconsider your opinion of not increasing Pred.

  • I had the same symptoms before diagnosis. Excruciating pain in shoulders and thighs, could not get dressed, could not raise my arms etc etc. I was told by my GP it was a virus. I went to a rheumatologist privately in the end who looked at me and said you have PMR. He gave me steroids immediately before I had any blood tests, which I did have eventually. The steroids worked like magic within fifteen hours. Did this happen for you?

    I agree with the others, 40mg is much too high if they only suspect PMR. 15-20 mg is more usual. Also as the others say, wanting to get off pred is something we would all like, but it is not short term. You are probably looking at around two years if not longer. It is a good idea to take vit D and calcium with pred, also to have a Dexascan to check your bone density as pred can affect it as one of the possible side effects. Your GP can organise this for you.

You may also like...